Peripheral neuropathy is the result of damage to peripheral neurons caused by a chemotherapeutic agent.
- Tingling, burning, weakness or numbness in the hands or feet.
- Difficulty walking or pain while walking.
- Weak, sensitive, tired muscles with painful twinges.
- Loss of balance, clumsiness.
- Difficulty picking up objects and buttoning clothes.
- Jaw pain.
- Hearing loss, tinnitus.
- Stomach pain.
Inform the treatment team if one or more symptoms appear, as an adjustment in the chemotherapy dose, a change in medication or initiation of a special treatment or monitoring may prove necessary. The damage sometimes does not disappear completely.
- Check for the presence of numb patches in the hands or feet, every day.
- Exercise caution when handling sharp, hot, cold or dangerous objects.
- At home, keep passageways clear and remove carpets and rugs you could trip on.
- If muscle strength or balance is reduced, move slowly and use handrails.
- If you feel dizzy, take the time to check your balance before getting up.
- Use a rubber mat in the tub or shower.
- Wear comfortable shoes.
- Avoid very hot or very cold water and, if necessary, consider turning down the thermostat on the water heater.
- Avoid drinking alcohol, as it may worsen symptoms.
- Maintain adequate hydration and a high fiber diet.
- Ensure that your home temperature remains temperate, because extreme heat or cold could worsen symptoms.
- Consult a physical or occupational therapist if technical assistance (cane, walker), an exercise program or adapted equipment is required.
Videos (in French only)